CBRNE - Nerve Agents, G-series - Tabun, Sarin, Soman Treatment & Management

  • Author: Kermit D Huebner, MD, FACEP; Chief Editor: Duane C Caneva, MD, MSc  more...
 
Updated: Jan 05, 2016
 

Prehospital Care

Personal protective equipment

A key consideration in prehospital care is protection of emergency medical service personnel from exposure to the nerve agent until victims are decontaminated thoroughly or the need for decontamination is excluded. This involves personal protective equipment.[13]

Personnel should wear personal protective equipment including protective suits, heavy butyl rubber gloves, and air-supplied respirators (eg, self-contained breathing apparatus) when entering a scene posing a nerve agent vapor risk or when treating victims exposed to liquid nerve agents.

Decontamination

Goals of decontamination are to prevent further absorption of nerve agents by victims and to prevent the spread of nerve agents to others. If possible, decontamination should take place at the site of exposure.

Decontamination of liquid nerve agent exposure consists of removing all clothing, copiously irrigating with water to physically remove the nerve agent, and then washing the skin with an alkaline solution of soap and water or 0.5% hypochlorite solution (made by diluting household bleach 1:10) to chemically neutralize the nerve agent. Avoid hot water, strong detergents, and vigorous scrubbing, since they tend to enhance nerve agent absorption.

Exposure to nerve agent vapor does not require decontamination.

Airway, breathing, and circulation

Patients with signs and symptoms of moderate nerve agent toxicity require supplemental oxygen, pulse oximetry, cardiac monitoring, and intravenous (IV) access.

Early endotracheal intubation and ventilatory support are critical in patients with manifestations of severe toxicity (eg, unconsciousness, seizures, paralysis, apnea), since respiratory failure is the principle cause of death in nerve agent exposure.

Medications

Prehospital medical personnel may have access to nerve agent treatment autoinjectors.

Use of nerve agent treatment autoinjectors by prehospital personnel should be guided by local policy.[13]

Next

Emergency Department Care

Personal protective equipment

Emergency department (ED) personnel should wear personal protective equipment similar to that worn by prehospital care personnel until adequate decontamination of victims is assured or the need for decontamination is eliminated.[13]

Decontamination

Goals of decontamination are to prevent further absorption of nerve agent by victims and to prevent the introduction of nerve agent into the clean ED environment.

Liquid nerve agent exposure requires formal decontamination, as outlined in Prehospital Care, before victims enter the ED. No decontamination is necessary in vapor exposure.

Previously reported terrorist episodes have demonstrated that victims who physically can flee the scene frequently bypass emergency medical services (EMS) and go directly to the nearest ED.

Airway, breathing, and circulation

The rapidity with which nerve agents act necessitates rapid medical response.

Moderately symptomatic patients require supplemental oxygen, pulse oximetry, cardiac monitoring, and early IV access.

Early endotracheal intubation and ventilatory support is paramount in treating patients with manifestations of severe toxicity.

Suction is an important adjunct to airway management, since airway secretions may be profuse in these patients.

Rapid sequence intubation may be required for airway treatment of patients with respiratory failure caused by nerve agent exposure. If rapid sequence intubation is used, avoid succinylcholine, since it is metabolized by plasma cholinesterase, leading to markedly prolonged paralysis.

Because atropine administered to hypoxic patients is associated with an increased risk of ventricular fibrillation, administer it after initial oxygenation and ventilation if possible.

Pharmacologic treatment

Antidotes for nerve agent toxicity are atropine and pralidoxime. Seizures may require benzodiazepines. See Medication.

 

Previous
Next

Consultations

Consultation with a toxicologist via a regional poison control center may be helpful.

Previous
 
 
Contributor Information and Disclosures
Author

Kermit D Huebner, MD, FACEP Research Director, Carl R Darnall Army Medical Center

Kermit D Huebner, MD, FACEP is a member of the following medical societies: Alpha Omega Alpha, American Academy of Emergency Medicine, Association of Military Surgeons of the US, Society for Academic Emergency Medicine, Society of United States Air Force Flight Surgeons

Disclosure: Nothing to disclose.

Coauthor(s)

Jeffrey L Arnold, MD, FACEP Chairman, Department of Emergency Medicine, Santa Clara Valley Medical Center

Jeffrey L Arnold, MD, FACEP is a member of the following medical societies: American Academy of Emergency Medicine, American College of Physicians

Disclosure: Nothing to disclose.

Specialty Editor Board

Francisco Talavera, PharmD, PhD Adjunct Assistant Professor, University of Nebraska Medical Center College of Pharmacy; Editor-in-Chief, Medscape Drug Reference

Disclosure: Received salary from Medscape for employment. for: Medscape.

Chief Editor

Duane C Caneva, MD, MSc Senior Medical Advisor to Customs and Border Protection, Department of Homeland Security (DHS) Office of Health Affairs; Federal Co-Chair, Health, Medical, Responder Safety Subgroup, Interagency Board (IAB)

Disclosure: Nothing to disclose.

Additional Contributors

Fred Henretig, MD Director, Section of Clinical Toxicology, Professor, Medical Director, Delaware Valley Regional Poison Control Center, Departments of Emergency Medicine and Pediatrics, University of Pennsylvania School of Medicine, Children's Hospital

Disclosure: Nothing to disclose.

References
  1. Holstege CP, Kirk M, Sidell FR. Chemical warfare. Nerve agent poisoning. Crit Care Clin. 1997 Oct. 13(4):923-42. [Medline].

  2. Wright LK, Lee RB, Vincelli NM, Whalley CE, Lumley LA. Comparison of the lethal effects of chemical warfare nerve agents across multiple ages. Toxicol Lett. 2015 Nov 24. [Medline].

  3. Worek F, Herkert NM, Koller M, Thiermann H, Wille T. Application of a dynamic in vitro model with real-time determination of acetylcholinesterase activity for the investigation of tabun analogues and oximes. Toxicol In Vitro. 2015 Sep 11. [Medline].

  4. Sidell FR. Nerve agents. Medical Aspects of Chemical and Biological Warfare. 1987. 129-179.

  5. da Silva Gonçalves A, França TC, Caetano MS, Ramalho TC. Reactivation steps by 2-PAM of tabun-inhibited human acetylcholinesterase: reducing the computational cost in hybrid QM/MM methods. J Biomol Struct Dyn. 2013 Mar 25. [Medline].

  6. Kato T, Hamanaka T. Ocular signs and symptoms caused by exposure to sarin gas. Am J Ophthalmol. 1996 Feb. 121(2):209-10. [Medline].

  7. Nozaki H, Hori S, Shinozawa Y, et al. Relationship between pupil size and acetylcholinesterase activity in patients exposed to sarin vapor. Intensive Care Med. 1997 Sep. 23(9):1005-7. [Medline].

  8. Rickett DL, Glenn JF, Beers ET. Central respiratory effects versus neuromuscular actions of nerve agents. Neurotoxicology. 1986 Spring. 7(1):225-36. [Medline].

  9. White RF, Steele L, O'Callaghan JP, Sullivan K, Binns JH, Golomb BA, et al. Recent research on Gulf War illness and other health problems in veterans of the 1991 Gulf War: Effects of toxicant exposures during deployment. Cortex. 2015 Sep 25. [Medline].

  10. Nakajima T, Sato S, Morita H, Yanagisawa N. Sarin poisoning of a rescue team in the Matsumoto sarin incident in Japan. Occup Environ Med. 1997 Oct. 54(10):697-701. [Medline].

  11. Okumura T, Takasu N, Ishimatsu S, et al. Report on 640 victims of the Tokyo subway sarin attack. Ann Emerg Med. 1996 Aug. 28(2):129-35. [Medline].

  12. Sidell FR, Borak J. Chemical warfare agents: II. Nerve agents. Ann Emerg Med. 1992 Jul. 21(7):865-71. [Medline].

  13. Tokuda Y, Kikuchi M, Takahashi O. Prehospital management of sarin nerve gas terrorism in urban settings: 10 years of progress after the Tokyo subway sarin attack. Resuscitation. 2006 Feb. 68(2):193-202. [Medline].

  14. National Center for Disaster Preparedness. Atropine Use in Children After Nerve Gas Exposure. Pediatric Expert Advisory Panel (PEAP) Info Brief. Spring 2004. 1:[Full Text].

  15. McDonough JH. Midazolam: An Improved Anticonvulsant Treatment for Nerve Agent Induced Seizures. Defense Technical Information Center. JAN 2002. [Full Text].

  16. Dunn MA, Hackley BE, Sidell FR. Pretreatment for nerve agent exposure. Medical Aspects of Chemical and Biological Warfare. 1987. 181-196.

  17. de Araujo Furtado M, Rossetti F, Chanda S, Yourick D. Exposure to nerve agents: from status epilepticus to neuroinflammation, brain damage, neurogenesis and epilepsy. Neurotoxicology. 2012 Dec. 33 (6):1476-90. [Medline].

  18. Yokoyama K, Araki S, Murata K, et al. A preliminary study on delayed vestibulo-cerebellar effects of Tokyo Subway Sarin Poisoning in relation to gender difference: frequency analysis of postural sway. J Occup Environ Med. 1998 Jan. 40(1):17-21. [Medline].

  19. Nakajima T, Ohta S, Fukushima Y, Yanagisawa N. Sequelae of sarin toxicity at one and three years after exposure in Matsumoto, Japan. J Epidemiol. 1999 Nov. 9(5):337-43. [Medline].

  20. Chao LL, Rothlind JC, Cardenas VA, Meyerhoff DJ, Weiner MW. Effects of low-level exposure to sarin and cyclosarin during the 1991 Gulf War on brain function and brain structure in US veterans. Neurotoxicology. 2010 Sep. 31(5):493-501. [Medline]. [Full Text].

 
Previous
Next
 
 
Medscape Consult
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.